Alert archive / Wyoming / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 4, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 9, 2011, 6:11 PM MDT for Weston County, Wyoming. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2011, 6:11 PM MDT (00:11 UTC)
- Expired
- May 9, 2011, 7:30 PM MDT
- In force
- 79 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Weston County, WY
The radar
The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:26 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:05 PM MDT, 5 hours 6 minutes earlier.
Area forecast discussion, May 9, 1:05 PM MDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
105 PM MDT MON MAY 9 2011
.DISCUSSION...WATER VAPOR SHOWS DEEP UPPER TROF OVER THE GREAT
BASIN WITH INCREASING S/SW FLOW INTO THE NRN PLAINS. JET MAX IS
ROUNDING THE TROF AND NOSING INTO CO AND FAR SRN WY. AT THE
SURFACE...LOW CENTER IS OVER WRN NEB WITH INVERTED TROF EXTENDING
NWD TO BETWEEN KRAP AND KPHP. N/NE BOUNDARY FLOW HELPING LOW STRATUS
TO HANG TOUGH ACROSS MUCH OF THE CWFA...WITH THE EXCEPTION OF THE
MOSTLY CLEAR SKIES FROM OVER THE BLKHLS THROUGH SERN WY.
LATER THIS AFTERNOON AND TONIGHT...JET STREAK WILL NOSE INTO OUR
CWFA CREATING WIDESPREAD SYNOPTIC LIFT. SURFACE BASED CAPE WILL BE
HARD TO COME BY IN AREAS THAT ARE COVERED IN LOW STRATUS...BUT WITH
MUCAPE IN THE 1000J/KG (FAR WRN SD) TO 3000 J/KG (SCNTRL SD)
RANGE...ELEVATED STORMS WILL BE LIKELY. SHEAR IS NOT OVERLY
IMPRESSIVE...BUT SHOULD INCREASE AS JET STREAK PASSES OVERHEAD.
AREAS THAT HAVE NOT SEEN THE STRATUS ARE MORE LIKELY TO SEE SFC
BASED CONVECTION. MAIN THREAT IS LIKELY TO BE LARGE HAIL...BUT
SHOULD ANY STORMS BECOME SURFACE BASED NEAR THE INVERTED TROF OVER
SWRN/SCNTRL SD THERE IS SUFFICIENT LO LEVEL SHEAR FOR A TORNADIC
THREAT. SEVERE THREAT SHOULD WAIN AFTER MIDNIGHT AS BEST
CONVECTIVE PARAMETERS SHIFT TO OUR EAST.
TUESDAY...UPPER LOW WILL CUT OFF OVER SERN MT AND MOVE NEWD ACROSS
WRN ND...WITH DRY SLOT OVER CNTRL SD LIMITING PCPN POTENTIAL IN OUR
ERN ZONES. WELL DEFINED TROWAL WILL WRAP AROUND UPPER LOW WITH
HEAVIEST RAINS LIKELY WEST AND NORTHWEST OF THE BLKHLS. THUS...WILL
KEEP FLOOD WATCH IN PLACE. WINDY CONDITIONS LIKELY TO DEVELOP ACROSS
MUCH OF THE AREA WITH STRONG 850-700MB GRADIENT IN PLACE. PCPN WILL
DECREASE LATE TUESDAY NIGHT AS UPPER LOW SHIFTS IN SCNTRL CANADA.
WEDNESDAY...SOUTHERN STREAM UPPER LOW WILL MOVE THROUGH THE CNTRL
PLAINS...WITH JUST ENOUGH ENERGY FOR A FEW -SHRA ACRS OUR
CWFA...ESPECIALLY SCNTRL SD. TEMPS WILL REMAIN ON THE COOL SIDE WITH
BREEZY NW WINDS.
EXTENDED...LARGE UPPER TROF SHIFTS EAST ON THURSDAY WITH SOME
LINGERING SHOWERS POSSIBLE FROM THE BLACK HILLS EAST. BLOCKING
PATTERN SETS UP FOR THE REMAINDER OF THE WEEK INTO EARLY NEXT
WEEK...BRINGING DRY CONDITIONS AND NEAR AVERAGE TEMPERATURES.
&&
.AVIATION...LOW STRATUS WILL PERSIST OVER MOST OF NORTHEASTERN WY
AND FAR WESTERN SD THROUGH THE AFTERNOON AND OVERNIGHT...BRINGING
AREAS OF IFR/MVFR CIGS. SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT...WITH LCL IFR VIS
IN HEAVIER PRECIP. SOME STORMS MAY BECOME SEVERE THIS AFT AND EVE.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BUTTE-HARDING-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-PERKINS.
WY...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NORTHEASTERN CROOK-
WESTERN CROOK-WYOMING BLACK HILLS.
&&
JOHNSON/RUDGEHazardous weather outlook, May 9, 4:20 AM MDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 420 AM MDT MON MAY 9 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 420 AM MDT (520 AM CDT) MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL STORM SYSTEM WILL AFFECT THE AREA THIS AFTERNOON INTO TONIGHT...RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN SOUTH DAKOTA AND PORTIONS OF NORTHEAST WYOMING THIS AFTERNOON AND EVENING...WITH LARGE HAIL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE ACROSS PORTIONS OF NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO FAR WESTERN NORTH DAKOTA ON TUESDAY. THIS WILL BRING LOCALLY HEAVY RAIN TO PORTIONS OF NORTHEAST WYOMING AND FAR NORTHWEST SOUTH DAKOTA. A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WESTERN SOUTH DAKOTA...SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS WESTERN SOUTH DAKOTA.
In the hours before
Local storm report, May 9, 5:45 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL DOWNTOWN NEWCASTLE 43.85N 104.20W
05/09/2011 E0.88 INCH WESTON WY LAW ENFORCEMENT
&&
LCZEPYHALocal storm report, May 9, 5:57 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL FOUR CORNERS 44.08N 104.13W
05/09/2011 E0.88 INCH WESTON WY PUBLIC
&&
CALDERONLocal storm report, May 9, 5:58 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL DOWNTOWN NEWCASTLE 43.85N 104.20W
05/09/2011 E1.50 INCH WESTON WY PUBLIC
&&
CALDERONThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:49 PM MDT | Flash Flood Warning | UNR | Custer, Fall River | 4 hr |
| May 9, 6:58 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 62 min |
| May 9, 7:21 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 54 min |
| May 9, 7:34 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 56 min |
| May 9, 7:51 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington | 42 min |
| May 9, 7:56 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 64 min |
| May 9, 8:04 PM MDT | Tornado Warning | UNR | Fall River | 56 min |
| May 9, 8:10 PM MDT | Tornado Warning | UNR | Haakon | 65 min |
| May 9, 8:13 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Pennington, Ziebach | 62 min |
| May 9, 8:19 PM MDT | Flash Flood Warning | UNR | Meade, Perkins, Ziebach | 6 hr |
| May 9, 8:24 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 66 min |
| May 9, 8:35 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 46 min |
| May 9, 8:57 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 78 min |
| May 9, 9:01 PM MDT | Tornado Warning | UNR | 59 min | |
| May 9, 9:06 PM MDT | Tornado Warning | UNR | Haakon | 54 min |
| May 9, 9:13 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Ziebach | 62 min |
| May 9, 9:36 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 69 min |
| May 9, 9:44 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 61 min |
| May 9, 9:48 PM MDT | Tornado Warning | UNR | Bennett | 42 min |
| May 9, 10:00 PM MDT | Tornado Warning | UNR | Haakon | 30 min |
| May 9, 10:10 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 65 min |
| May 9, 10:19 PM MDT | Areal Flood Warning | UNR | Custer, Fall River | 16 hr |
| May 9, 10:35 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 55 min |
| May 9, 10:41 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 38 min |
| May 9, 11:03 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 42 min |
| May 9, 11:09 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 51 min |
| May 9, 11:16 PM MDT | Tornado Warning | UNR | Haakon, Pennington | 24 min |
| May 9, 11:45 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Perkins, Ziebach | 60 min |
| May 9, 11:48 PM MDT | Flash Flood Warning | UNR | Perkins, Ziebach | 3 hr |
| May 10, 2:22 AM MDT | Areal Flood Warning | UNR | Meade, Perkins, Ziebach | 12 hr |
| May 9, 6:52 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 68 min |
| May 9, 7:42 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 38 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.